Posted 7/13/2006 10:34 PM (GMT -6)
I suffer from hives about every 5-7 years, and they last for 9 months to a year before they go away (along with lip and facial swelling).
I saw doctor after doctor, and all they'd do is give me claritin, etc.
The last time I had them in 2000/2001, I saw a new allergist in the town I lived. He explained to me that sometimes your immune system and the histamines just go wacko, and the hives are not caused by any major thing/food, etc. However, when I have them, certain foods will aggravate the hives and make them worse, but it's never the same food year to year.
Anyway, the medicine regimen he put me on really worked well.
A 10 mg. zyrtec tablet in the morning
A 10 mg. zyrtec tablet in the evening, along with a 10 mg. singulair tablet, and 100 mg. of doxepin.
Doxepin is an antidepressant from the old days, and apparently it has a very good antihistimine effect.
It worked wonders in clearing the hives or at least reducing them greatly when they were really bad.
If I stayed clear for a few weeks, I would reduce the doxepin dosage by 25 mg.; if clear another few weeks, reduce it another 25 mg., until I was only taking 25 mg. of doxepin at night, along with the other meds.
He said if I had another flare up, then to up the doxepin again to 100 mg., then reduce again as listed above.
I was so happy a doctor finally listened and knew what he was talking about, and got me on the right meds. My family practice doctor also had me on the same regimen that year (minus the doxepin, but it was mentioned if I wanted it).
I was concerned the doxepin would affect me since it was an antidepressant. He said if you're not depressed, then it won't affect you as far as that goes.
It does, however, make you VERY drowsy, so you need to take it at night, and you can get a bit dizzy if you lift your head up too fast. Other than that, I had no side effects from it.